For those in Chronic Pain - not for sensitive stomachs

Discussion in 'The Watercooler' started by susiestar, Jul 11, 2009.

  1. susiestar

    susiestar Roll With It

    I am writing this because many of us have chronic pain conditions or have a close relative or friend with chronic pain.

    There is a side effect from chronic pain that people often do not bring up. The medications for chronic pain almost all cause constipation. Not mild stuff, serious and painful constipation that can last for weeks at a time. That is WEEKS without a bowel movement.

    I had my medications changed about 6 weeks ago. It has been brutal. I have had serious problems that all the high fiber foods and supplements and miralax have not TOUCHED. I ballooned 30 pounds in less than a month.

    The pain doctor told me about a brand new medication. Pain medications operate on specific receptors throughout the body. There are even receptors in the digestive tract, or gut. This new medication is called Relistor.


    NOTE: This is NOT the medication called restoril. Restoril is the brand name for temazipam, a relative of valium and xanax. It is used for anti-anxiety purposes, and also as a muscle relaxer sometimes. This shot is Relistor. Be SURE the doctor's writing is very readable if he gives you a prescription for this.
    Relistor is an injection of a medication that acts specifically on the receptors that medications use. But it ONLY works on those receptors in the gut. It doesn't keep the medications from working elsewhere.

    It IS expensive. It is also fast. I did my first dose today. In about 3 minutes I was in the bathroom. I went and went and went. (I was truly "full of it", LOL!) The process was not any fun. It hurts to have that much move out from that far up in your system. I spent about 2 hours hurting. I also was really hot and at first thought I was going to vomit. But I now feel better than I have in several weeks. The shots are not done daily. They are for every other day in most cases. But they can be increased if you don't respond well enough to every other day doses. Insurance did cover it, at least mine did.

    It will take more than one dose to clean me out. I hope not to have to do this long term. But it IS nice to know the option is here. This medication is so new many DOCS don't know anything about it. So I hope it is info that no one else needs. But if you or a loved one has this problem, I hope you remember this.

    If you read all the way through this, I hope it wasn't too gross a topic. Sadly, it is a fact of life. I can remember my grandma being senile and very ill and in pain and refusing pain medications because it hurt to poop, even with medications to help that.
     
    Last edited: Jul 11, 2009
  2. Marguerite

    Marguerite Active Member

    Thanks for the info. I will keep my eyes open on it.

    I've actually not had this problem to this extent, despite being on long-term high doeses of opiates. WHat has happened with me - my body adapts plus I keep the fibre intake andfluids up and I don't have constipation issues. But if I try to cut back my dosage of opiates, my body (adapted to the high doses) can't adapt back fast enoguh and I get diarrhoea. With the recent trial of prednisone, I was able to reduce my opiate dosage. The first few days were rough because of the diarrhoea. The trouble is, when you get diarrhoea because of a lowered dosage, the diarrhoea itself pushes the medications through faster and you get even less absorption and so it becomes a vicious downward spiral that you need to stop. It's like Alice in Wonderland nibbling a bit from each side of the mushroom, to get some sort of balance.

    It's good to know there is extra help available.

    Marg
     
  3. Lothlorien

    Lothlorien Active Member Staff Member

    I'm glad you found some relief to your problem.
     
  4. Hound dog

    Hound dog Nana's are Beautiful

    Susie that is good information to have. All my medications including the vitamens have a major constipating effect.....if I add in pain medications I'm in big trouble. It's one of the reasons I avoid the darn things.

    I lived that bathroom agony........I remember thinking what a wonderful type of torture it would be..........(evil yeah that's me) I was soooo miserable.

    Poor mother in law, we now have the pain under control.......but her bowels keep locking up. A major problem with the elderly to begin with. So far the rather potent laxative that is given before surgery has proven to be enough for mother in law. But I'll keep this in mind just in case. :)
     
  5. tiredmommy

    tiredmommy Site Moderator

    This is a major problem for me as well. I can't even take a motrin for more than a day or two because of my IBS. You have my sympathies.
     
  6. gcvmom

    gcvmom Here we go again!

    Wow, what a fantastic solution to the problem! I can appreciate the whole bowel discomfort thing -- we lived it with difficult child 1 when his Crohn's was flaring and he alternated between constipation and diarrhea because of his stricture. I'm glad to hear, though, that you've found something that works!
     
  7. susiestar

    susiestar Roll With It

    I was glad to find it also - but only AFTER it worked through. During it was NOT FUN.

    But that was to be expected.

    This will ONLY work on constipation caused by opiates. It specifically occupies the receptors in the digestive system that the opiates bind to. Mu-agonist receptors I think it is called. Oddly enough, immodium (loperamide) is supposed to act on these same receptors, if I remember right. Immodium can be a great help to anyone going through opiate withdrawal (if you take enough) because it will keep these receptors from signalling diarhea.

    Anyway, I specifically thought of Daisylover's mother in law because I know they are just working to keep her comfortable at this point.
     
  8. Marguerite

    Marguerite Active Member

    Thanks for the tip on Immodium. THat is my biggest problem when I try to cut back on my dosage.

    I'll talk to my doctor about it. Right now I'm weaning off prednisone and that is likely to increase my pain. If I can stay off the higher dose of opiate, I might try stepping down further off the opiates. Right now I've got a broken rib to add to my woes but the opiates don't seem to be toching it; I'm putting up with the pain, in other words. So if I can put up with THIS pain, maybe I can put up with other pain and cut back my overall dosage? THAT would be good!

    Marg
     
  9. susiestar

    susiestar Roll With It

    marg, the site I read said you had to take 5 immodium at once. There has to be enough to hit all the receptors and the recommended dose of 2 tab to start and 1 following up to 4 (or 5, I can't remember) isn't enough. I didn't see any info that said that it would do much to you other than maybe cause constipation, but since diarhea is a withdrawal symptom that wouldn't be too bad. Esp since it is because it acts on these receptors in the gut also. But you need to check that out for yourself, don't take my word on it.

    cutting back on the pain medications and esp the prednisone is always a good idea if you can handle it. I am sorry your rib hurts. When husband broke his a few years ago the codeine he was taking for the night time coughing (he had pneumonia and broke the rib coughing) did not help the pain. In fact the doctor told us it wouldn't for anyone. But he didn't tell us this until after he had started it.

    I hope you are in less pain soon, with-o any of the nasty withdrawal syndromes!
     
Loading...